Sumatriptan and naproxen (Oral route)
soo-ma-TRIP-tan SUX-i-nate, na-PROX-en SOE-dee-um
Naproxen sodium/sumatriptan may cause an increased risk of serious cardiovascular thrombotic events, myocardial infarction, and stroke, which can be fatal. This risk may be increased with extended duration of use or in patients with cardiovascular disease or risk factors for cardiovascular disease. Naproxen sodium/sumatriptan contains an NSAID. NSAID-containing products can also cause an increased risk of serious gastrointestinal adverse events especially in the elderly, including bleeding, ulceration, and perforation of the stomach or intestines, which can be fatal .
Uses of This Medicine:
Sumatriptan and naproxen combination is used to treat acute migraine attacks in adults. It is not used to prevent migraine headaches and is not used for cluster headaches.
Many people find that their headaches go away completely after they take this medicine. Other people find that their headaches are much less painful, and that they are able to go back to their normal activities even though their headaches are not completely gone. This medicine often relieves other symptoms that occur together with a migraine headache, such as nausea, vomiting, sensitivity to light, and sensitivity to sound.
Sumatriptan and naproxen combination is not an ordinary pain reliever. It will not relieve any kind of pain other than migraine headaches. This medicine is usually used for people whose headaches are not relieved by acetaminophen, aspirin, or other pain relievers.
Sumatriptan and naproxen combination has caused serious side effects in some people, especially people who have heart or blood vessel disease. Be sure that you discuss with your doctor the risks of using this medicine as well as the benefits that it can do.
This medicine is available only with your doctor's prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Appropriate studies have not been performed on the relationship of age to the effects of sumatriptan and naproxen combination in the pediatric population. Safety and efficacy have not been established.
Use of sumatriptan and naproxen combination is not recommended in elderly patients with kidney problems, heart and blood vessel disease, or high blood pressure, and should not be used by elderly patients with liver problems.
|All Trimesters||C||Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.|
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
- Ergoloid Mesylates
- Methylene Blue
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Beta Glucan
- Dabigatran Etexilate
- Pentosan Polysulfate Sodium
- Protein C
- St John's Wort
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Azilsartan Medoxomil
- Candesartan Cilexetil
- Enalapril Maleate
- Ethacrynic Acid
- Olmesartan Medoxomil
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems—
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Anemia or
- Asthma or
- Bleeding problems or
- Blurred vision or
- Congestive heart failure or
- Dehydration or
- Edema (fluid retention or body swelling) or
- Hypertension (high blood pressure), controlled or
- Inflammatory bowel disease (e.g., Crohn's disease, ulcerative colitis), history of or
- Kidney disease or
- Seizures, or history of or
- Stomach or intestinal ulcers or bleeding, history of—Use with caution. May make these conditions worse.
- Angina (chest pain) or
- Aspirin-sensitive asthma or
- Aspirin sensitivity, history of or
- Basilar migraine (migraine with vision and hearing problems) or
- Cerebrovascular disease (e.g., stroke, transient ischemic attack), or history of or
- Heart attack, history of or
- Heart or blood vessel problems or
- Heart surgery (e.g., coronary artery bypass graft [CABG] surgery) or
- Hemiplegic migraine (migraine with some paralysis) or
- Hypertension (high blood pressure), uncontrolled or
- Ischemic bowel disease (bowels have low blood supply) or
- Liver disease—Should not be used in patients with these conditions.
- Coronary artery disease, history of or
- Diabetes or
- Hypercholesterolemia (high cholesterol in the blood) or
- Hypertension (high blood pressure), controlled or
- Obesity or
- Raynaud's syndrome—Use with caution. The chance of side effects may be increased.
Proper Use of This Medicine:
Do not use this medicine for a headache that is different from your usual migraines. Talk to your doctor about what to do for regular headaches.
If your headache comes back or does not go away after taking this medicine, wait at least 2 hours before taking another dose. However, use this medicine only as directed by your doctor. Do not use more of it, and do not use it more often, than directed. Using too much of this medicine may increase the chance of side effects. Do not take more than two tablets in 24 hours.
If your pain does not does not improve after the first dose of medicine, do not take a second dose. Call your doctor.
You may take the tablet with or without food. Swallow the tablet whole. Do not crush, break, or chew it.
Use this medicine for the shortest time possible and in the smallest dose possible. This will help lower the risk of side effects.
This medicine comes with a Medication Guide. Read and follow the instructions carefully. Ask your doctor if you have any questions.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (tablets):
- For migraine headaches:
- Adults—One tablet once a day. Your doctor may increase your dose if needed. Do not take more than two tablets in any 24-hour period.
- Children—Use and dose must be determined by your doctor.
- For migraine headaches:
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Ask your healthcare professional how you should dispose of any medicine you do not use.
Precautions While Using This Medicine:
It is very important that your doctor check your progress at regular visits. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it. Blood and urine tests will be needed to check for unwanted effects.
Check with your doctor if you have used this medicine and have not had good relief. Also, check with your doctor if your migraine headaches are worse, or if they are occurring more often, than before you started using this medicine.
Make sure your doctor knows if you are pregnant. You should not use this medicine during the later part of pregnancy unless your doctor tells you to.
You should not take this medicine if you have used an MAO inhibitor (MAOI) such as isocarboxazid (Marplan®), phenelzine (Nardil®), selegiline (Eldepryl®), or tranylcypromine (Parnate®) within the past 2 weeks. Do not use this medicine if you have taken other migraine medicines (e.g., almotriptan, frovatriptan, naratriptan, rizatriptan, zolmitriptan, Axert™, Frova®, Amerge®, Maxalt®, or Zomig®) or an ergotamine medicine (e.g., dihydroergotamine, methysergide, Cafergot®, D.H.E. 45®, Ergomar®, or Migranal®) within the past 24 hours.
This medicine may cause problems if you have heart disease. If your doctor thinks you might have a problem with this medicine, he or she may want you to take your first dose in the doctor’s office or clinic.
This medicine may increase your risk of having a heart attack or stroke. This is more likely to occur if you or a family member already has a heart disease, if you have diabetes, high blood pressure, high cholesterol, if you smoke, if you are male and over 40 years of age, or if you are female and have gone through menopause. People who use this medicine for a long time might also have a higher risk.
Check with your doctor right away if you have chest discomfort, jaw or neck tightness after using this medicine. Also, tell your doctor if you have sudden or severe abdominal or stomach pain after taking this medicine.
This medicine might cause bleeding or ulcers in your stomach or intestines. This problem can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or are using certain other medicines (such as a steroid or a blood thinner).
Do not use this medicine if you are also using other medicines containing naproxen. Using these medicines together may cause serious unwanted effects.
Make sure your doctor knows about all the other medicines you are using. Sumatriptan and naproxen combination may cause a serious condition called serotonin syndrome when taken with some medicines. This especially includes medicines used to treat depression, such as citalopram, duloxetine, escitalopram, fluoxetine, fluvoxamine, olanzapine, paroxetine, sertraline, venlafaxine, Celexa®, Lexapro®, Cymbalta®, Effexor®, Paxil®, Prozac®, or Zoloft®. Check with your doctor first before taking any other medicines.
This medicine may cause a serious type of allergic reaction called anaphylaxis. Although this is rare, it may occur more often in patients who are allergic to aspirin or to any of the nonsteroidal anti-inflammatory drugs (NSAIDs). Anaphylaxis requires immediate medical attention. The most serious signs of this reaction are very fast or irregular breathing, gasping for breath, wheezing, or fainting. Other signs may include changes in the color of the skin of the face, very fast but irregular heartbeat or pulse, hive-like swellings on the skin, and puffiness or swellings of the eyelids or around the eyes. If these effects occur, get emergency help at once.
Serious skin reactions may also occur during treatment with this medicine. Check with your doctor right away if you have any of the following symptoms while taking this medicine: blistering, peeling, or loosening of skin, chills, cough, diarrhea, fever, itching, joint or muscle pain, red skin lesions, sore throat, sores, ulcers, or white spots in the mouth or on the lips, or unusual tiredness or weakness.
Stop using this medicine and check with your doctor right away if you have any symptoms of liver problems including dark-colored urine or pale stools, nausea, vomiting, loss of appetite, pain in your upper stomach, or yellowing of your skin or eyes.
Using too much of this medicine or any other migraine medicines (e.g., ergotamine, triptans, opioids, or a combination treatment for 10 or more days per month) may worsen your headache. Talk to your doctor about this risk. It may also be helpful to note of how often your migraine attacks occur and how much medicines you use.
Check with your doctor immediately if blurred vision, difficulty in reading, or any other change in vision occurs during or after your treatment. Your eyes may need to be checked by an ophthalmologist (eye doctor).
Drinking alcoholic beverages can make headaches worse or cause new headaches to occur. People who suffer from severe headaches should probably avoid alcoholic beverages, especially during a headache.
This medicine may cause some people to become dizzy, drowsy, or less alert than they are normally. If any of these side effects occur, do not drive, use machines, or do anything else that could be dangerous if you are dizzy or not alert while you are taking this medicine.
Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.
Side Effects of This Medicine:
- Less common
- Burning, crawling, itching, numbness, prickling, "pins and needles", or tingling feelings
- chest discomfort or pain
- fast, irregular, pounding, or racing heartbeat or pulse
- jaw, neck, or throat pain
- Less common
- Acid or sour stomach
- dry mouth
- feeling hot
- lack or loss of strength
- muscle tightness
- sleepiness or unusual drowsiness
- stomach discomfort, upset, or pain
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 11/4/2014